Advertisement
YOU ARE HERE: LAT HomeCollectionsSleep

PEOPLE'S PHARMACY

Sleep aids may pose a risk to the elderly

August 10, 2009|Joe Graedon and Teresa Graedon

My 88-year-old husband was prescribed Ambien for insomnia. After the first dose, he fell while getting up to go to the bathroom, gashed his head and had to go to the emergency room for stitches. A year later, I gave him a half-dose (again prescribed), and within minutes, his legs collapsed on him. I had the hardest time getting him into bed. Ambien? Never again!

Your experience reminds us that sleeping pills may pose a serious risk for older people who have to get up at night to go to the bathroom. This is a dilemma, because many seniors suffer from insomnia.

Even over-the-counter sleep aids that contain the sedating antihistamine diphenhydramine (Advil PM, Nytol, Sominex, Tylenol PM, etc.) may contribute to unsteadiness and urinary retention. Older people should be careful with sleeping pills like Ambien. Other side effects may include reflux, next-day memory impairment, dry mouth and dizziness.

::

I found that by applying solid antiperspirant to my bikini area following shaving, I have no bumps or irritation.

Bikini bumps are called pseudofolliculitis barbae and result from emerging hairs curling back under the skin instead of growing through it.

Washing carefully before shaving and using a product such as Hydroglide or Razor Rash Relief ( www.mooreunique.com) helps soften hair for easier shaving and prevent post-shaving irritation. After shaving, 1% hydrocortisone cream also may reduce inflammation.

--

Joe Graedon is a pharmacologist and Teresa Graedon is an expert in medical anthropology and nutrition. www.peoplespharmacy.com

Advertisement
Los Angeles Times Articles
|
|
|